West Virginia, 2007Damaging Wind in West Virginia, August 9, 2007
August 9, 2007 · NWS LWX · 1 event in 1 county or zone
A strong cold front combined with a humid and unstable air mass across the Mid Atlantic on August 9th. Scattered showers and thunderstorms developed across the eastern pan handle of West Virginia during the late morning and spread east to the Blue Ridge during the early and mid afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front combined with a humid and unstable air mass across the Mid Atlantic on August 9th. Scattered showers and thunderstorms developed across the eastern pan handle of West Virginia during the late morning and spread east to the Blue Ridge during the early and mid afternoon. A storm moving over Hardy County became severe, producing damaging winds southwest of Moorefield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 1:45 PM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 9, 1:45 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT THU AUG 9 2007
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA LATE TODAY AND TRACK EAST OF
THE REGION BY LATE FRIDAY. HIGH PRESSURE WILL BUILD OVER THE AREA
FOR THE WEEKEND. ANOTHER COLD FRONT WILL TRACK ACROSS THE AREA LATE
MONDAY INTO TUESDAY. HIGH PRESSURE WILL RETURN FOR MID WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...CAVEAT - WE ARE WORKING W/ A MINIMAL
SUMMER STAFF TDA...AND HV BEEN SPENDING THE BULK OF OUR DAY DEALING
W/ PTNL SVR WX ISSUES. NOT A LOT OF TIME HAS BEEN SPENT LOOKING AT
MDLS/CONTEMPLATING...SO MUCH OF THE AFTN PCKG WL BE A REISSUE OF THE
PRVS SHIFTS WORK.
WE HV BEEN IN DSCN W/ SPC REGARDING THE WTCH IN EFFECT TIL 20Z. THE
AREA OF TSTMS RESPONSIBLE FOR THIS WTCH IS MOVG E OF THE CWA...AND
AM PLANNING TO DROP THAT WTCH ERLY. THERE IS ANOTHER AREA OF STORMS OVR
WRN PA MOVG ESE...WHICH WL BE WATCHED AND COULD LEAD TO ANOTHER WTCH
IN THE COMING HRS.
BNDRY CONTS ACROSS THE CENTRAL PART OF THE CWA..WITH BULK OF CNVCTN
FIRING ON THE N SIDE OF IT. WL NOT BE SURPRISED TO SEE TSTMS/RASH
DVLPG DURG THE OVRNGT. IN SPITE OF A FALL IN TEMPS DURG ERLY AFTN
HRS..BLV MID ATLC IS IN STORE FOR ANOTHER WARM NGT...W/ TEMPS IN 70S
E OF THE HIGHLANDS.
&&
.SHORT TERM /FRIDAY/...MDLS SEEM IN AGREEMENT THAT A LOW WL FORM ON
THE BNDRY ERLY FRI AND TRACK E...DRAGGING MORE STABLE AIR INTO THE
RGN. WL RMV POPS IN THE W FOR THE AFTN HRS...AND PERHAPS THAT CAN BE
REDUCED FURTHER BY LATER SHIFTS. ALTHO NOT THE WARMTH OF WED..IT WL
STILL BE QUITE WARM..W/ TEMPS U80S/L90S MOST LOCALES.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...SUB TROP RDG LOOKS TO
MIGRATE OVER THE 4 CRNR RGN NEXT WEEK...CAUSING SOME WK UPR TROFFING
IN THE ERN U.S. TEMPS STILL 85-90 FOR HIGHS. PERHAPS ANOTHER WV TO
BRING SOME PCPN TOWARDS THE END OF NEXT WK? BUT NO DROUGHT BUSTER IN
SIGHT.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
TERMINALS WL NEED TO CONT TO BE MONITORED FOR TSTMS RMDR OF AFTN
THRU FRI MRNG.
&&
.MARINE...TSTMS XPCTD IN WATERS THRU EVE HRS...PSBLY OVRNGT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
ALL PRODUCTS - WOODY
Hazardous weather outlook, Aug 9, 2:13 PM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT THU AUG 9 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-101515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
313 PM EDT THU AUG 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CURRENTLY THERE ARE THUNDERSTORMS OVER CENTRAL VIRGINIA MOVING
INTO LOWER SOUTHERN MARYLAND. THERE ARE ADDITIONAL THUNDERSTORMS
OVER WESTERN PENNSYLVANIA MOVING SOUTHEAST.
VERY HEAVY RAINFALL AND DAMAGING WINDS ARE THE MAIN THREATS WITH
THESE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL MOVE INTO THE CHESAPEAKE BAY FRIDAY AND TRIGGER
THUNDERSTORMS. A FEW STORMS COULD BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 9, 3:23 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
423 PM EDT THU AUG 9 2007
VAZ037-050-092100-
ORANGE VA-ALBEMARLE VA-
423 PM EDT THU AUG 9 2007
...STRONG THUNDERSTORMS TO AFFECT ORANGE AND ALBEMARLE COUNTIES...
AT 423 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF BARBOURSVILLE...MOVING EAST AT 10 MPH.
THE COMMUNITY OF GORDONSVILLE AND SURROUNDING AREA WILL LIKELY BE
AFFECTED BY THIS STORM. WIND GUSTS UP TO 40 MPH... FREQUENT
LIGHTNING... AND PEA SIZED HAIL ARE ALL POSSIBLE IN THE LISTED AREA.
STRONG
Special weather statement, Aug 9, 4:15 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EDT THU AUG 9 2007
MDZ003-501-502-VAZ027-028-031-WVZ050>053-055-501>504-100315-
WASHINGTON-EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
SHENANDOAH-FREDERICK VA-CLARKE-HAMPSHIRE-MORGAN-BERKELEY-
JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-
EASTERN MINERAL-
INCLUDING THE CITIES OF...HAGERSTOWN...FROSTBURG...CUMBERLAND...
WINCHESTER...MARTINSBURG...CHARLES TOWN...BAYARD...PETERSBURG...
EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY
515 PM EDT THU AUG 9 2007
STRONG THUNDERSTORMS ARE MOVING INTO WESTERN MARYLAND AND THE
POTOMAC HIGHLANDS OF WEST VIRGINIA FROM THE NORTHWEST. EXPECT
FREQUENT LIGHTNING...VERY HEAVY RAIN OF UP TO 2 INCHES PER HOUR
AND POSSIBLY HAIL THROUGH EARLY EVENING.
RDH
Special weather statement, Aug 9, 5:26 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT THU AUG 9 2007
MDZ003-004-092330-
WASHINGTON-FREDERICK MD-
INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK
626 PM EDT THU AUG 9 2007
...GUSTY THUNDERSTORM WINDS HEADING TOWARDS HAGERSTOWN AND FREDERICK...
AT 6:20 PM... A LINE OF THUNDERSTORMS IS MOVING EAST ACROSS WEST
CENTRAL MARYLAND. THIS WILL MOVE ACROSS EASTERN WASHINGTON COUNTY
AND FREDERICK COUNTY MARYLAND BETWEEN 6:15 AND 7:30 THIS EVENING.
EXPECT BRIEF GUSTY WINDS UP TO 50 MPH WITH THESE STORMS.
STRONG
Special weather statement, Aug 9, 5:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
637 PM EDT THU AUG 9 2007
WVZ055-092300-
HARDY WV-
637 PM EDT THU AUG 9 2007
...STRONG THUNDERSTORMS TO AFFECT HARDY COUNTY...
AT 637 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF MCCAULEY...NEAR ROUTE 55...MOVING EAST AT 20 MPH. THIS
STORM MAY PRODUCE STRONG GUSTY WINDS UP TO 50 MPH.
THE COMMUNITY OF WARDENSVILLE AND SURROUNDING AREAS WILL BE AFFECTED
BY THIS STORM BETWEEN 6:30 AND 7:15 THIS EVENING.
STRONG
Local storm report, Aug 9, 5:49 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
649 PM EDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG CISMONT 38.06N 78.31W
08/09/2007 ALBEMARLE VA COUNTY OFFICIAL
TREES DOWN AT GORDONSVILLE ROAD AND CISMONT ROAD
&&
HITCHENSSpecial weather statement, Aug 9, 6:22 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
722 PM EDT THU AUG 9 2007
MDZ006-007-100000-
NORTHERN BALTIMORE MD-HARFORD MD-
722 PM EDT THU AUG 9 2007
...STRONG THUNDERSTORMS TO AFFECT NORTHERN BALTIMORE AND HARFORD
COUNTIES...
AT 722 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MARYLAND LINE TO REISTERSTOWN...MOVING EAST AT
50 MPH.
THE COMMUNITIES OF JARRETTSVILLE...COCKEYSVILLE...FALLSTON...PLEASANT
HILLS...BEL AIR...ABERDEEN AND PERRYMAN WILL BE AFFECTED BY THESE
STORMS BETWEEN 7:15 AND 8:30 THIS EVENING. EXPECT GUSTY WINDS UP TO
40 MPH WITH THESE STORMS.
STRONG
Thunderstorm Wind, Hardy
- When
- August 9, 6:30 PM EST
- Where
- Hardy County, 4 mi SW of Moorefield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 39.029, -79.083
A Hardy County official reported trees down on South Fork Road southwest of Moorefield, WV.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, August 9, 20071 death · $3.6 million · EF1 · 25 events
- Tornado and Flash Flooding in Pennsylvania, August 9, 2007$17 million · EF0 · 55 events
- Heat in Alabama, August 9, 20071 death · 1 event
- Flash Flooding and Hail in Ohio, August 9, 2007$1.2 million · 75 kt wind · 20 events
- Hail and Damaging Winds in Nebraska, August 9 to 10, 2007$358,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Ohio, August 9, 2007$116,000 · 1 in hail · 26 events
- Flash Flood and Hail in West Virginia, August 9, 2007$200,000 · 1 in hail · 11 events
- Damaging Wind and Lightning Strikes in Indiana, August 9, 2007$150,000 · 55 kt wind · 3 events
- Damaging Winds in Virginia, August 9, 2007$50,000 · 65 kt wind · 2 events
- Damaging Wind in Arizona, August 9, 2007$25,000 · 61 kt wind · 1 event
- Lightning Strike in Indiana, August 9, 2007$20,000 · 1 event
- Hail and Damaging Winds in Nebraska, August 9 to 10, 20071.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51848.